Thunderstorm Wind, Luna
- When
- May 26, 4:14 PM MST
- Where
- Luna County, (Dmn)deming Arpt
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 32.250, -107.720
The atmosphere had dried out somewhat in the wake of an upper trough, but enough mid level moisture remained for the formation of high based thunderstorms and dry microbursts.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS EPZ wrote it up.
The atmosphere had dried out somewhat in the wake of an upper trough, but enough mid level moisture remained for the formation of high based thunderstorms and dry microbursts.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before the first event at May 26, 1:07 PM MST, 3 hours 7 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM 207 PM MDT TUE MAY 26 2009 .SYNOPSIS... DESPITE REDUCED MOISTURE LEVELS ACROSS THE BORDERLAND THERE REMAINS ENOUGH RESIDUAL MOISTURE FOR SLIGHT CHANCES OF AFTERNOON AND EVENING THUNDERSTORMS TO CONTINUE ACROSS THE LOWLANDS. ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE OVER THE AREA MOUNTAINS. A PUSH FROM THE EAST OVER THE NEXT FEW DAYS WILL ALLOW FOR INCREASED LOW LEVEL MOISTURE TO FILTER INTO THE REGION. DAYTIME HEATING AND A WEAK TROUGH ALOFT WILL HELP TO DESTABILIZE THE ATMOSPHERE EACH AFTERNOON. THIS WILL RESULT IN BETTER STORM CHANCES FOR THURSDAY...FRIDAY...AND SATURDAY WITH MORE AREAL COVERAGE ACROSS THE REGION. FOR SUNDAY AND NEXT WEEK A DEEP WESTERLY FLOW PATTERN RETURNS WITH WEAK HIGH PRESSURE ALOFT TO DRY OUT THE REGION AGAIN AND LIMIT STORM CHANCES. && .DISCUSSION... RELATIVELY NON-DESCRIPT PATTERN OVER THE CWFA TODAY AND TOMORROW AS WEAK TROUGH ALOFT SITS IN PLACE OVER THE SOUTHWEST DESERTS OF THE U.S. AT THE SURFACE A WEAK LEE TROUGH TO OUR EAST IS KEEPING LOW LEVEL FLOW WESTERLY AND THUS THE LOW LEVELS RELATIVELY DRY AS COMPARED TO LATE LAST WEEK AND OVER THE WEEKEND. THIS LOW LEVEL DRYING WILL LIMIT CONVECTION TODAY TO MOSTLY THE HIGH TERRAIN. NW FLOW ALOFT WILL ALLOW SOME DRIFT OF THESE STORMS OVER THE LOWLAND TO THE SE OF THE GILA HIGH COUNTRY AND THE SACS. MOST LOWLANDS LOOK TO STAY DRY TONIGHT AS THE DAYTIME HEATING WILL FALL JUST SHORT OF THE NECESSARY DESTABILIZATION. OF COURSE SOME OUTFLOW BOUNDARIES COULD SPARK AN ISOLATED STORM...THUS ISOLATED POPS FOR THE SOUTHERN LOWLANDS THIS EVENING. TONIGHT AND CONTINUING THROUGH LATE SATURDAY A SERIES OF LOW LEVEL EAST PUSHES MAKE THERE WAY INTO AND EVENTUALITY THOUGH THE CWFA INTO AZ. THIS WILL BRING UP DEWPOINTS EACH DAY AND MOISTEN THE BOUNDARY LAYER AND UP TO THE H6 LEVEL. PW LEVELS WILL INCREASE AT LEAST 50 PERCENT FROM THE 1/2 LEVELS NOW OVER THE REGION. PROG SOUNDINGS SHOW AREA WIDE UNSTABLE CONDITIONS EACH AFTERNOON AND EVENING FROM THURSDAY AT LEAST THROUGH SATURDAY. HAVE INCHED POPS UP A BIT...BUT THEY MIGHT NEED FURTHER ELEVATING OVER THE NEXT PACKAGE OR SO. ALOFT SW FLOW AHEAD OF A STATIONARY PACIFIC TROUGH LOOKS TO EJECT WEAK UPPER LEVEL IMPULSES OVER THE REGION. THESE COMBINED WITH DAYTIME SURFACE HEATING AND UPGLIDE OVER TERRAIN WILL LIKELY LIFT OUR POPS INTO THE SCATTERED CATEGORY FOR THUR- FRI- AND SAT AFTERNOONS AND EVENING. COULD SEE NUMEROUS STORMS OVER THE SACS THOSE DAYS. FOR THE FORECAST PERIOD TEMPERATURES LOOK TO HOLD PRETTY STEADY AND RIGHT NEAR NORMAL ON BOTH THE AFTERNOON MAXS AND MORNING MINS. SUNDAY...THE WEST COAST LIFTS ACROSS THE REGION. DEEP SOUTHWEST FLOW RETURNS TO THE REGION AND DRYING RESUMES. THIS WILL LIMIT OR END POPS AND WARM TEMPERATURES FOR THE REST OF THE PERIOD. && .AVIATION...VALID 270000Z-280000Z... WIDELY SCATTERED SHOWERS AND THUNDERSTORMS THIS EVENING OVER THE GILA REGION AND FROM SIERRA COUNTY INTO THE SACRAMENTO MOUNTAINS. THE REST OF THE AREA WILL HAVE JUST ISOLATED THUNDERSTORMS. EXPECT AN INCREASE IN SHOWER AND THUNDERSTORM ACTIVITY WEDNESDAY AFTERNOON. MAINLY VFR THIS EVENING THROUGH WEDNESDAY AFTERNOON...BUT MVFR TO IFR CONDITIONS ARE LIKELY NEAR ANY SHOWERS AND THUNDERSTORMS. && .FIRE WEATHER... AN UPPER LEVEL TROUGH OVER THE SOUTHERN ROCKIES...MOISTURE FLOWING IN FROM THE EAST...AND DAYTIME HEATING...WILL ALLOW THE CHANCE OF AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS EACH DAY THROUGH SATURDAY. THE BEST CHANCE OF THUNDERSTORMS WILL BE OVER THE GILA AND SACRAMENTO MOUNTAINS. AFTERNOON TEMPERATURES NEAR TO SLIGHTLY ABOVE NORMAL WITH MINIMUM RELATIVE HUMIDITY RANGING FROM THE MID TEENS TO MID TWENTIES IN THE LOWLAND DESERTS...AND IN THE LOWER 30S IN THE SACRAMENTO MOUNTAINS. DRIER AIR PUSHING IN FROM THE WEST SUNDAY WILL REDUCE THE CHANCE OF THUNDERSTORMS FROM SUNDAY THROUGH THE FIRST HALF OF NEXT WEEK. && .PRELIMINARY POINT TEMPS/POPS... EL PASO 61 86 60 87 62 / 10 10 10 20 20 SIERRA BLANCA TX 57 83 57 82 61 / 20 20 20 20 20 LAS CRUCES 58 85 58 86 59 / 10 20 20 20 20 ALAMOGORDO 56 83 55 81 57 / 20 30 30 20 20 CLOUDCROFT 39 64 39 64 41 / 20 30 30 30 20 TRUTH OR CONSEQUENCES 56 83 56 84 59 / 20 20 20 20 10 SILVER CITY 47 78 47 80 50 / 20 20 20 20 20 DEMING 54 86 56 87 58 / 10 10 10 10 10 LORDSBURG 57 86 57 89 58 / 10 10 10 10 10 && .EPZ WATCHES/WARNINGS/ADVISORIES... NM...NONE. TX...NONE. && 14/21 BIRD/PARK
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM 545 AM MDT TUE MAY 26 2009 NMZ022>025-030>032-TXZ055-056-271145- SOUTHWEST MOUNTAINS/LOWER GILA REGION-SIERRA COUNTY LAKES REGION- TULAROSA BASIN/SOUTHERN DESERT-SOUTHERN SACRAMENTO MOUNTAINS- SOUTHWEST DESERT/BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN- SOUTHERN DESERT-EL PASO-HUDSPETH- 545 AM MDT TUE MAY 26 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL NEW MEXICO...SOUTHWEST NEW MEXICO AND SOUTHWEST TEXAS. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. ISOLATED AFTERNOON AND EVENING THUNDERSTORMS ARE POSSIBLE...ESPECIALLY FROM THE GILA EAST INTO THE SACRAMENTO MOUNTAINS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. A SLIGHT CHANCE FOR THUNDERSTORMS WILL CONTINUE THROUGH SUNDAY WITH THE GREATEST COVERAGE COMING ON FRIDAY AND SATURDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED.
The El Paso radar (KEPZ), 105 km away, was scanning. The volume nearest the first event began at 23:15 UTC.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Mexico in 2009Every state in 2009This day in weather historyWarnings in New Mexico, May 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 172530.